Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 486, NWS Des Moines, IA

July 29, 20084 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 29, 2008, 3:02 PM CDT for 4 counties in Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2008, 3:02 PM CDT (20:02 UTC)
Expired
Jul 29, 2008, 3:45 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Boone County, IA, Dallas County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 30 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:30 PM CDTHAIL 1Ames, IANICKEL TO QUARTER SIZE HAIL
Jul 29, 3:36 PM CDTHAIL 0.88Ames, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 292003
SVRDMX
IAC015-049-153-169-292045-
/O.NEW.KDMX.SV.W.0486.080729T2002Z-080729T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOONE COUNTY IN CENTRAL IOWA...
  NORTHEASTERN DALLAS COUNTY IN CENTRAL IOWA...
  NORTHWESTERN POLK COUNTY IN CENTRAL IOWA...
  STORY COUNTY IN CENTRAL IOWA...

* UNTIL 345 PM CDT.

* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MADRID...OR 25 MILES NORTHWEST OF DES MOINES...AND MOVING NORTHEAST
  AT 27 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUTHER BY 305 PM CDT...
  SLATER AND SHELDAHL BY 310 PM CDT...
  SLATER BY 315 PM CDT...
  KELLEY AND HUXLEY BY 320 PM CDT...
  AMES AIRPORT AND AMES BY 325 PM CDT...
  CAMBRIDGE BY 330 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 101 AND 120.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4216 9347 4188 9329 4179 9388 4195 9395
TIME...MOT...LOC 2002Z 247DEG 23KT 4191 9380

$$

MOYER
2 follow-up statements
000 
WWUS53 KDMX 292025
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT TUE JUL 29 2008

IAC049-153-292035-
/O.CAN.KDMX.SV.W.0486.000000T0000Z-080729T2045Z/
POLK IA-DALLAS IA-
325 PM CDT TUE JUL 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS AND
NORTHWESTERN POLK COUNTIES IS CANCELLED...

AT 322 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4188 9329 4186 9338 4186 9376 4200 9384
      4216 9347
TIME...MOT...LOC 2025Z 240DEG 23KT 4198 9365

$$

IAC015-169-292045-
/O.CON.KDMX.SV.W.0486.000000T0000Z-080729T2045Z/
BOONE IA-STORY IA-
325 PM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR STORY AND SOUTHEASTERN BOONE COUNTIES...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KELLEY...OR 27 MILES NORTH OF DES MOINES...MOVING
NORTHEAST AT 27 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMES AIRPORT...AMES BY 330 PM CDT...
  NEVADA BY 345 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 103 AND 120.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4188 9329 4186 9338 4186 9376 4200 9384
      4216 9347
TIME...MOT...LOC 2025Z 240DEG 23KT 4198 9365

$$

JUNGBLUTH
000 
WWUS53 KDMX 292041
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT TUE JUL 29 2008

IAC015-169-292045-
/O.CON.KDMX.SV.W.0486.000000T0000Z-080729T2045Z/
BOONE IA-STORY IA-
340 PM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL STORY AND EAST CENTRAL BOONE COUNTIES...

AT 335 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR AMES...OR 33 MILES 
NORTH OF DES MOINES...MOVING NORTHEAST AT 26 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEVADA BY 345 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 108 AND 120.

BETWEEN 335 AND 340 PM...HAIL TO NICKEL SIZE WAS REPORTED IN AMES. 
WINDS TO 60 MPH WERE ALSO RERORTED JUST NORTHWEST OF AMES ALONG 
CAMERON SCHOOL ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4188 9329 4200 9384 4216 9347
TIME...MOT...LOC 2040Z 240DEG 23KT 4207 9352

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:20 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 29, 12:20 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1220 PM CDT TUE JUL 29 2008

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY
15Z SFC ANALYSIS SHOWS COLD FRONT ARCING THROUGH CENTRAL MN TO NEAR
KFSD INTO CENTRAL NEB. A TROUGH EXTENDS SOUTH THROUGH CENTRAL IOWA
AND BACK INTO NW MISSOURI. LOW PRESSURE WAS OVER SOUTH CENTRAL KS
WITH A TROUGH EXTENDING NORTHEAST TOWARD KANSAS CITY. ABUNDANT
MOISTURE IN PLACE WITH LOWER 70S DEWPOINTS COMMON AND HIGH VALUES AT
850 MB AS WELL. THE LIKELY REMNANTS OR PARTIAL REMNANTS OF DOLLY
OVER CENTRAL KS HAS RESULTED IN QUIET A PLUME OF RAIN FALLING OVER
EASTERN KS. 12Z NAM DOES NOT RESOLVE THIS BUT THE 12Z GFS HAS A
BETTER HANDLE. AM CONCERNED ABOUT THE CONFLUENCE OF FRONTAL/TROUGH
FORCING...2 INCH PLUS PRECIPITABLE WATER...DEFORMATION AXIS AND
SHORTWAVE FORCING NEAR SOUTHERN IA THIS AFTERNOON AND EVENING. BOTH
NAM AND GFS WANT TO MAINTAIN BEST FORCING JUST SOUTH OVER NORTHERN
MO. BUT THIS IS LITTLE TOO CLOSE FOR COMFORT. WITH SUCH LOW
TOLERANCE FOR ADDITIONAL HEAVY RAIN OVER SOUTHERN IOWA I WILL BE
CONSIDERING A FLASH FLOOD WATCH...BUT WILL WAIT A WHILE LONGER TO
SEE IF THERE IS ANY MORE DEVIATION FROM THE MODEL EXPECTATIONS.
FORECAST HAS BEEN UPDATED FOR HIGHER POPS AND LOWER TEMPS ACROSS THE
SOUTH THROUGH THE AFTERNOON.

...FROM PREVIOUS DISCUSSION...

BEST FORCING CONTINUES NORTH IN MN ALONG THE WARM FRONT NOW LIFTING
ACROSS SOUTH CENTRAL MN TO FAR NORTHEAST IA. AIRMASS REMAINS
UNSTABLE OVER IA...BUT H700 CAP CONTINUES TO SUPPRESS CONVECTION
THAT DEVELOPED OVER SOUTH DAKOTA EARLIER IN THE EVENING AND ONLY A
SMALL AREA OF POTENTIAL FOR STORMS OVER THE FAR NORTH THIS MORNING.
HAVE KEPT SLIGHT CHANCE OVER THE REGION THIS AM...INCREASING TO
CHANCE THIS PM AS WEAK BOUNDARY CROSSES THE STATE. THOUGH
UNCAPPED...THE AIR MASS BECOMES A BIT MORE STABLE FOR THE WEST WHILE
EAST SECTIONS CONTINUE TO SEE MODEST INSTABILITY THIS PM. HAVE LEFT
CHANCE POPS EAST WITH SLIGHTS WEST. WINDS ALOFT ARE FAIRLY MEAGER
FOR NOW...SO ANY SEVERE THAT DEVELOPS SHOULD REMAIN WIND OR HAIL
PRODUCERS THIS AFTERNOON. SPC HAS OUTLOOKED ONLY THE FAR NORTHEAST
WHICH MATCHES WELL WITH SLIGHTLY STRONGER WIND FIELDS IN THAT
LOCATION. WHAT BOUNDARY THAT DOES COME THROUGH TODAY WILL LACK
CONVERGENCE...FURTHER LESSENING CHANCES OF ORGANIZED STORMS...UNLESS
A COLD POOL CAN FORM. HIGHS WILL REMAIN VERY WARM WITH TEMPS ALREADY
STARTING IN THE UPPER 60S TO MID 70S...HIGHS IN UPPER 80S TO NEAR 90
WITH HX OF NEAR 95 TO 100F BY LATE AFTERNOON.

.LONG TERM...TONIGHT-MONDAY

CONVECTIVE CHANCES TONIGHT WILL BE MAINLY ACROSS THE NORTH AND IS
POSSIBLE THAT A SPLIT WILL BE ONGOING AS KINEMATIC FEATURES SPLIT
IOWA WITH CLOSED LOW MOVING ACROSS ONTARIO AND REMNANTS OF DOLLY
MOVING THROUGH KANSAS AND MISSOURI. SFC BOUNDARY WILL BE NEAR THE
IA/MO BORDER BY 00Z AND WILL HAVE LOST MUCH OF ITS CONVERGENCE AS IT
SLOWS AND BEGINS TO DISSOLVE. TRANSITION DAY ON WEDNESDAY WITH WEAK
AREA OF HIGH PRESSURE IN CONTROL MUCH OF THE DAY. A SHORT WAVE
EMBEDDED IN THE NORTHWEST FLOW IS EXPECTED TO ARRIVE OVER NW IA
DURING THE AFTERNOON AND MAY FORCE ENOUGH LIFT FOR A FEW
THUNDERSTORMS TO INITIATE AND MOVE INTO THE FORECAST AREA DURING THE
EVENING.

THE 850 MB THERMAL RIDGE WILL LEAN INTO IOWA ON THURSDAY AND ALONG
WITH A MODEST SW SFC FLOW...EXPECTED TEMPERATURES TO CLIMB TO 90 TO
95 MANY LOCATIONS. THE NAM AND ECMWF BOTH HINTING A POTENTIAL RIDGE
RUNNING MCS THURSDAY NIGHT CLIPPING INTO NORTH CENTRAL IOWA AND HAVE
MAINTAINED POPS FOR THIS PERIOD. POTENTIAL FOR WARMER CONDITIONS ON
FRIDAY PENDING NO LINGERING DEBRIS FOR ANY OVERNIGHT MCS WITH HIGHS
PUSHING WELL INTO THE 90S. UPPER LEVEL RIDGE MOVES OVER THE MIDWEST
ON SATURDAY WITH ANOTHER HOT AND HUMID DAY WITH LIGHT SFC FLOW.
LARGE UPPER LEVEL SYSTEM MOVING OVER SRN CANADA LATE IN THE WEEKEND
SHOULD FLATTEN THE RIDGE INTO MORE ZONAL FLOW. SCENARIO WOULD ONCE
AGAIN BE MORE ACTIVE WITH A BOUNDARY HANGING UP SOMEWHERE IN THE
VICINITY.

&&

.AVIATION...29/18Z
WILL SEE ISOLATED TO SCATTERED CONVECTION OVER CENTRAL IA THROUGH
02Z WITH LEAST COVERAGE AND EARLIER ENDING AT NRN SITES.
UNCERTAINTIES WITH TIMING AND LOCATION PRECLUDE ANYTHING MORE THAN
VC OR CB IN TAFS AT THIS TIME. HAVE TO HANG ON TO MVFR CIELINGS AT
KOTM FOR A LITTLE WHILE LONGER. AFTER CONVECTION MOVES OUT
TONIGHT...DECENT CHANCES OF HAVING MVFR VSBYS DEVELOP...ESPECIALLY
WHERE IT CLEARS BEST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MOYER/REV
AVIATION...REV
LONG TERM...DONAVON
Hazardous weather outlook, Jul 29, 11:40 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1140 AM CDT TUE JUL 29 2008

IAZ004>007-015>017-023>028-033>039-301645-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
1140 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. AN ISOLATED
SEVERE STORM OR TWO IS POSSIBLE WITH NICKEL SIZED HAIL AND 60 MPH
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT...A FEW OF
WHICH MAY BECOME SEVERE. LOW CHANCES FOR THUNDERSTORMS EXIST
THROUGH THE REMAINDER OF THE PERIOD WITH NO ORGANIZED SEVERE
WEATHER THREAT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ044>050-057>062-070>075-301645-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-
1140 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE
TODAY. AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE WITH NICKEL
SIZED HAIL AND 60 MPH THE PRIMARY THREATS.

NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT INCLUDING THE
NORTH...MIDDLE AND SOUTH RIVERS IN WARREN COUNTY AND AT SITES
ALONG THE RACCOON AND DES MOINES RIVER BASINS WITH MOST LOCATIONS
NEARING CREST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW CHANCES FOR THUNDERSTORMS EXIST THROUGH THE PERIOD WITH NO
ORGANIZED SEVERE WEATHER THREAT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ081>086-092>097-301645-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1140 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND OVERNIGHT THUNDERSTORMS ARE POSSIBLE
TODAY. AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE WITH NICKEL
SIZED HAIL AND 60 MPH THE PRIMARY THREATS. LOCALLY HEAVY RAIN IS
POSSIBLE WHICH COULD AGGRAVATE ALREADY SATURATED CONDITIONS.

RIVER FLOOD WARNINGS REMAIN ALONG THE CHARITON RIVER WITH MOST
LOCATIONS NEARING CREST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY WITH AN ISOLATED
SEVERE STORM POSSIBLE.

LOW CHANCES FOR THUNDERSTORMS EXIST THROUGH THE REMAINDER OF THE PERIOD
WITH NO ORGANIZED SEVERE WEATHER THREAT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MOYER/DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:09 PM CDTRiver Flood WarningDMXMahaska, Marion30 hr
Jul 29, 8:08 AM CDTRiver Flood WarningDMXDecatur23 hr
Jul 29, 3:46 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Story44 min
Jul 29, 4:55 PM CDTFlash Flood WarningDMXHamilton, Story3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.